Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 104, NWS Norman, OK

April 23, 2021Wichita County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 7:01 PM CDT for Wichita County, Wilbarger County, Texas. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 7:01 PM CDT (00:01 UTC)
Expired
Apr 23, 2021, 7:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:06 PM CDTHAIL 2Harrold, TX
Apr 23, 7:10 PM CDTHAIL 0.2510 Sw Harrold, TXGOLFBALL TO 2 INCH HAIL. TWITTER REPORT WITH PICTURES.
Apr 23, 7:10 PM CDTHAIL 21 Sw Harrold, TXTWITTER REPORT WITH PICTURE.
Apr 23, 7:13 PM CDTHAIL 11 Ese Harrold, TXREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 23, 7:16 PM CDTHAIL 13 Ese Harrold, TXHWY 240 AND FM125 NEAR ELECTRA
Apr 23, 7:28 PM CDTHAIL 1.75Electra, TX
Apr 23, 7:51 PM CDTHAIL 12 E Electra, TXREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:37 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 23, 3:14 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS54 KOUN 240001
SVROUN
TXC485-487-240045-
/O.NEW.KOUN.SV.W.0104.210424T0001Z-210424T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
701 PM CDT Fri Apr 23 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wichita County in northern Texas...
  Southeastern Wilbarger County in northern Texas...

* Until 745 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located 4 miles southwest 
  of Harrold, moving east at 30 mph. Up to two-inch diameter hail 
  has been reported with this storm. 

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Electra, Oklaunion, Harrold, Grayback and Haynesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 9923 3416 9916 3408 9865 3385 9876
TIME...MOT...LOC 0001Z 289DEG 27KT 3405 9910 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Ware
1 follow-up statement
288 
WWUS54 KOUN 240029
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
729 PM CDT Fri Apr 23 2021

TXC487-240039-
/O.CAN.KOUN.SV.W.0104.000000T0000Z-210424T0045Z/
Wilbarger TX-
729 PM CDT Fri Apr 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILBARGER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3391 9896 3413 9895 3408 9865 3385 9876
TIME...MOT...LOC 0029Z 289DEG 27KT 3398 9886 

$$

TXC485-240045-
/O.CON.KOUN.SV.W.0104.000000T0000Z-210424T0045Z/
Wichita TX-
729 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN WICHITA COUNTY...

At 729 PM CDT, a severe thunderstorm was located 4 miles southeast 
of Electra, moving east at 30 mph. Golf-ball sized hail was recently 
reported in Electra.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Electra and Haynesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3391 9896 3413 9895 3408 9865 3385 9876
TIME...MOT...LOC 0029Z 289DEG 27KT 3398 9886 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Ware

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:27 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 23, 6:27 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Fri Apr 23 2021

...New AVIATION, UPPER AIR...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 159 PM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 159 PM CDT Fri Apr 23 2021

Gusty winds Saturday morning behind the front will decrease through
the day as the surface ridge quickly builds over the area. The
airmass behind the front will not offer much change in temperatures,
as highs reach near 70 to the mid 70s across southwest OK by
Saturday afternoon. As the surface high slides eastward and upper
ridging builds overhead temperatures will warm further Sunday. Lee
cyclogenesis east of the Rockies will tighten the pressure gradient
over the area during the day, which will lead to a period of gusty
south winds, especially across western OK. This will increase fire
weather concerns on Sunday across extreme western portions of the
area to the west of a dryline, with similar conditions possible
Monday and Tuesday (depending on dryline positioning this may end up
confined to the TX/OK panhandles).

A deep trough approaches by Tuesday, with models continuing to
disagree on timing and amplitude of the trough. Moisture return no
longer looks to be a question as models advertise now agree on a
deeper, slower trough with more meridional flow. There are still so
me timing differences, however, with the GFS faster and further east
with the dryline on Tuesday (central OK) and the ECM slower and
further west (western OK or the TX panhandle). Given such a deep
trough the slower solution seems more likely (and appears to be the
trend in the models the last few days). The slowing of the trough
may linger the severe risk into Wednesday for at least eastern
portions of the area and may also increase the risk for flooding
concerns. Bottom line, the ingredients still appear favorable for
severe weather in our area Tuesday (and perhaps Wednesday as well),
but details still remain unclear on exactly where and when the
greatest threat will occur.

The front should clear the area by Wednesday night, but the upper
trough will linger overhead through the end of the week. This should
keep temperatures cooler than average to end the week with dry
conditions.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Fri Apr 23 2021

Mostly IFR/MVFR conditions are expected this evening through the
overnight hours. Showers and thunderstorms are expected to impact
all TAF sites this evening and into the overnight. The primary
threats with these thunderstorms are large hail and wind gusts up
to 80 mph. A cold front is expected to move through the area this
evening, with winds shifting back to the the ENE tomorrow at the
end of the period.

&&

.UPPER AIR...
Issued at 618 PM CDT Fri Apr 23 2021

An Upper Air flight is planned for 00Z on 04/24..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90  10   0   0
Hobart OK         49  72  47  85 /  90   0   0   0
Wichita Falls TX  53  73  49  86 /  70   0   0   0
Gage OK           43  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  78 / 100  10   0   0
Durant OK         55  73  49  80 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....08
AVIATION...13
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
230 PM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
230 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms this
afternoon and evening across western north Texas and southwestern
OK may contain hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Heavy rainfall and localized flooding are also a concern,
especially across central and southern OK as several rounds of
storms are expected this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 23, 6:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NE SEYMOUR            33.61N 99.25W
04/23/2021  E1.25 INCH       BAYLOR             TX   TRAINED SPOTTER

&&

JT
Special weather statement, Apr 23, 6:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
618 PM CDT Fri Apr 23 2021

OKZ012-232345-
Garfield OK-
618 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 645 PM CDT...

AT 614 PM CDT, a strong thunderstorm was located near Douglas, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Garber, Covington, Fairmont and Douglas.

LAT...LON 3638 9746 3632 9746 3616 9768 3617 9781
      3619 9784 3648 9767
TIME...MOT...LOC 2314Z 215DEG 30KT 3623 9769

JP
Special weather statement, Apr 23, 6:32 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
632 PM CDT Fri Apr 23 2021

OKZ033-036-TXZ083-240000-
Harmon OK-Jackson OK-Hardeman TX-
632 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...southwestern
Jackson and northwestern Hardeman Counties Until 700 PM CDT...

AT 631 PM CDT, a strong thunderstorm was located 9 miles south of
Hollis, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3466 10000 3482 9973 3441 9960 3445 9998
      3449 10000
TIME...MOT...LOC 2331Z 267DEG 37KT 3456 9993

TL
Local storm report, Apr 23, 6:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             10 S QUANAH             34.15N 99.73W
04/23/2021  M3.37 INCH       HARDEMAN           TX   BROADCAST MEDIA

            1/4 MI N HURST WILLIAMS RD HWY 6

&&

JT
Local storm report, Apr 23, 6:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             OKLAUNION               34.13N 99.13W
04/23/2021  E3.00 INCH       WILBARGER          TX   TRAINED SPOTTER

            TWITTER REPORT.

&&

JT
Special weather statement, Apr 23, 6:58 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
658 PM CDT Fri Apr 23 2021

OKZ007-240030-
Grant OK-
658 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Grant County Until 730
PM CDT...

AT 656 PM CDT, a strong thunderstorm was located 4 miles southeast of
Wakita, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Medford, Wakita, Renfrow and Jefferson.

LAT...LON 3670 9779 3681 9802 3700 9798 3700 9750
TIME...MOT...LOC 2356Z 214DEG 30KT 3683 9789

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningOUNHardeman39 min
Apr 23, 7:32 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger43 min
Apr 23, 7:44 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 7:52 PM CDTSevere Thunderstorm WarningOUNClay, Wichita37 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 8:18 PM CDTSevere Thunderstorm WarningOUNClay, Wichita42 min
Apr 23, 8:33 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita42 min
Apr 23, 8:44 PM CDTSevere Thunderstorm WarningOUNClay31 min
Apr 23, 8:46 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Apr 23, 9:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningOUNClay48 min
Apr 23, 9:27 PM CDTSevere Thunderstorm WarningOUNArcher, Clay48 min
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningOUNClay46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.